Back to Journals » International Medical Case Reports Journal » Volume 13

Iatrogenic Cushing’s Syndrome Following Intra-Articular Triamcinolone Injection in an HIV-Infected Patient on Cobicistat Presenting as a Pulmonary Embolism: Case Report and Literature Review

Authors Alidoost M, Conte GA, Agarwal K, Carson MP, Lann D, Marchesani D

Received 25 March 2020

Accepted for publication 26 May 2020

Published 9 June 2020 Volume 2020:13 Pages 229—235

DOI https://doi.org/10.2147/IMCRJ.S254461

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Professor Ronald Prineas


Marjan Alidoost, Gabriella A Conte, Khushboo Agarwal, Michael P Carson, Danielle Lann, Diane Marchesani

Department of Medicine, Hackensack Meridian Health Jersey Shore University Medical Center, Neptune, NJ 07753, USA

Correspondence: Marjan Alidoost Email Marjan.Alidoost@hackensackmeridian.org

Background: Iatrogenic Cushing’s syndrome (ICS) typically develops after long-term exposure to corticosteroids, but it can occur after a single dose in patients treated with cobicistat or ritonavir for HIV. We present a patient who developed ICS due to the interaction between cobicistat and triamcinolone, a review of the literature, and what to our knowledge is the first case of ICS presenting as a pulmonary embolism.
Case Presentation: A 55-year old male with a past medical history of human immunodeficiency virus, undetectable for 15 years and currently on elvitegravir/cobicistat/emtricitabine/tenofovir alafenamide, received 2 intra-articular injections of triamcinolone one month apart for a Baker’s cyst in his right knee. He used nasal fluticasone for 9 days in-between the injections. After his second knee injection, he developed easy bruising and friable skin. Over the coming months, he experienced weight gain and Cushingoid facies. Four months after the knee injections he developed a pulmonary embolism and deep vein thrombosis treated with warfarin. The Cushingoid facies prompted an evaluation and diagnosis of ICS along with hypothalamic pituitary adrenal axis suppression.
Conclusion: This case demonstrates the need to monitor patients on pharmacological boosters with any exposure to corticosteroids, whether it be injected, inhaled, topical, oral or intravenous, as it can lead to profound adrenal suppression and ICS.

Keywords: human immunodeficiency virus, iatrogenic Cushing’s syndrome, adrenal suppression, case report

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]